Funnel Cloud, San Diego
- When
- February 22, 10:41 AM PST to 10:43 AM PST
- Where
- San Diego County, San Diego
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A funnel cloud was spotted in the Clairemont area near Interstate 5 and Balboa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A funnel cloud was spotted in the Clairemont area near Interstate 5 and Balboa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 9:35 AM PST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 935 AM PST TUE FEB 22 2005 .SYNOPSIS...A POWERFUL UPPER LEVEL LOW WILL BRING MORE RAIN AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. STORM PREDICTION CENTER FORECASTS SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF SOCAL TODAY. 12Z NKX SOUNDING SHOWED JUST HOW UNSTABLE THE ATMOSPHERE IS WITH A LI OF -3.2 AND A CAPE OF 931 J/KG. 500 MB TEMPS WERE -23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING. SATELLITE IMAGERY SHOWS AN IMPRESSIVE COMMA CLOUD SOUTHWEST OF PT CONCEPTION WITH CLOUD TOP TEMPS NEAR -48C. DIFFLUENT FLOW AHEAD OF A POWERFUL SHORTWAVE AND FAVORABLE LFQ 90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE THROUGHOUT THE DAY. SHEAR PROFILE SUFFICIENT TO SUPPORT WATERSPOUT/BRIEF TORNADO DEVELOPMENT. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR LARGE HAIL. AS FOR RAIN AMOUNTS...A DRY AIR INTRUSION ALOFT LOWERED PWS TO 0.69 INCHES THIS MORNING BUT INCREASED MOISTURE ADVECTION WILL BRING PWS BACK UP TO NEAR AN INCH THIS EVENING INCREASING THE CHANCES FOR HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT. LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN THE DESERTS AND THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND FRIDAY. WILL TAKE A CLOSER LOOK AT THIS POSSIBILITY. OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY. SO MOST OF THE WEEKEND LOOKS DRY. THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN SOUTHERN CALIFORNIA BY MIDWEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL WEDNESDAY WARNING FOR ALL OF SOUTHWEST CALIFORNIA... SEE LAXFFASGX...LAXFLSSGX. WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM WEDNESDAY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES THROUGH WEDNESDAY MORNING FOR THE COASTAL WATERS... SEE LAXMWSSGX. && MOEDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 640 AM PST TUE FEB 22 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-231400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 430 AM PST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURRING OR EXPECTED... .DAY ONE... TODAY THROUGH TONIGHT. FLOOD WATCH UNTIL WEDNESDAY MORNING... SEE LAXFFASGX. WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS... SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY. MORE HEAVY RAIN AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO A NEW STORM. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED. MACKECHNIE/MOEDE
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441498.